I always thought the same (acne patients have lower serum retinol, but they also lower zinc and vitamin e leveles, increased oxidative and nitrosative stress markers). But since measuring my serum retinol (which is on the higher side) I have my doubts. But I do not know how my serum Vitamin A was the years before, my intake was high + supplements + countless retinoid treatments - maybe it built up over time. Since following a low Vitamin A diet, I have the feeling that i have less pustules and cysts, but still disturbed (hyper?)keratinization (flaky skin). Maybe we need to look at more retinol markers to get an idea why and how retinol metabolism works in acne. Ive read that retinol binding protein is usually lower in acne.How do you understand the relationship between retinol and acne? There does not seem to be much clarity about it. People’s skin seems to respond in different ways (personally liver and butter breaks me out, tried synthetic vitamin a and it gave me a headache). No conclusive results on acne looking at Grant’s survey on low A diet results. I’ve thought about the fact that severe acne sufferers have low serum retinol and I think the reason is fat malabsorption which is why they’re low on vitamin e as well. It’s also possible that there are elevated needs or insufficient intake, but my feeling is it’s not getting absorbed.
Grant writes that around puberty the liver has expanded/grown to its full size, therefore at this point the liver cant get away with retinol storage by tissue expansion. If high Vitamin A diet from eg milk or milk-chocolate or spicy food such as pepper or chilli (aka the Grant approach: compare with common acne trigger foods) - the liver gets saturated and starts to push it to the tissues eg sebaceous glands where they cause inflammation and disturbed keratinization. Grant says Isotretinoin treatment simply kills off the sebaceous glands. Ive always asked myself whats the real reason behind the "initial worsening period" in isotretinoin treatment. If you look at the history of isotretinoin then they say decrease of sebum production/acne was found accidentally as side effect for leukemia treatment by Roche in the early 80s. But it was known earlier (late 70s Effects of Oral Zinc and Vitamin A in Acne) that high dose Vitamin A treatment somehow decreases acne. For me the question is how did these guys actually feel on such high Vitamin A treatment and how did it effect them later on. (For me its a mystery how they did not develop toxicity - since there are cases of hypertoxicity caused by much lower doses. I doubt more detailed studies on Vitamin A and acne will follow (no financial interest).
Peat mentioned those isotretinoin studies and said that suddenly "natural vitamin A" was framed as toxic while isotretinoin was pushed by the pharma industry to sell it, but experienced a big throw back when it turned out its teratogenic. It made all sense to me, but I could never tolerate much of Vitamin A from supplements (but this was after Isotretinoin) still I felt its effect on my skin after longer use (but also side effects actually more than on isotretinoin). It is still a lot of confusion for me, Peat himself said he experienced massive headaches from supplemental Vitamin A and that finding proper dosage is difficult.